Findings Of April 2007 AHRQ Report On Side Effects And Other Medication Problems In American Hospitals
(Posted by Tom Lamb at DrugInjuryWatch.com)
According to this online article, entitled "Over 1 Million American Hospital Patients Experience Side Effects And Other Problems With Their Medications":
- In 2004, 1.2 million hospitalized patients experienced an adverse drug reaction (ADR);
- 90 percent of these ADRs were due to a side effect from a medication that was properly administered; and,
- Just 8.6 percent of ADRs among hospitalized patients were because they were given the wrong drug or the wrong dose in the hospital or because they accidentally took an overdose or the wrong drug before entering the hospital.
Other findings from this April 2007 AHRQ report, which is part of its Healthcare Cost and Utilization Project (HCUP), and published in its Statistical Brief #29:
- Average total hospital costs for patients who experienced drug side effects or other ADRs were $2500 more than for patients who did not experience any drug side effects or other ADRs ($10,100 compared with $7,600);
- Corticosteroids, blood thinners, and anti-cancer drugs were the top three types of drugs involved in these hospital ADRs, and those events which involved drug side effects were mostly due to side effects from properly administered medications;
- As for those hospitalized patients who suffered side effects from properly administered drugs, they tended to be older (average age: 64 years old) than patients who suffered from side effects related to wrongly administered medication (average age: 47 years old); and,
- Nearly 60 percent of the hospitalized patients in America who experienced an ADR during 2004 were women.
Healthcare providers and patients who are interested in these findings about ADRs in American hospitals may also want to take a look at the "List of High-Alert Medications", which is put out by the Institute for Safe Medication Practices (ISMP).
According to this ISMP document:
High-alert medications are drugs that bear a heightened risk of causing significant patient harm when they are used in error. Although mistakes may or may not be more common with these drugs, the consequences of an error with these medications are clearly more devastating to patients.
Lastly, healthcare providers and patients are encouraged to report actual as well as potential medication errors to the Medication Errors Reporting Program (MERP). Such reports can be made online at http://www.ismp.org or by calling 1-800-FAIL-SAFE.